Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 24, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 8, 1997, 1:38 PM MDT for Alamosa County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 1997, 1:38 PM MDT (19:38 UTC)
- Expired
- Jun 8, 1997, 2:25 PM MDT
- In force
- 47 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Alamosa County, CO
The radar
The Pueblo radar (KPUX), 172 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.6 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
878 WUUS1 KPUB 081938 RRA SVRPUB COC003-082025- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 138 PM MDT SUN JUN 8 1997 * SEVERE THUNDERSTORM WARNING FOR ALAMOSA COUNTY IN SOUTHERN COLORADO * UNTIL 225 PM MDT * SOME LOCATIONS AFFECTED ESTRELLA...BY 140 PM MDT ALAMOSA...BY 150 PM MDT * AT 135 PM MDT RADAR SHOWED A SEVERE STORM 12 MILES SOUTH OF ALAMOSA MOVING NORTHEAST AT 20 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. RMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:29 AM MDT, 12 hours 9 minutes earlier.
Area forecast discussion, Jun 8, 1:29 AM MDT, 12 hours 9 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 125 AM MDT SUN JUN 8 1997 UPPER LOW VISIBLE ON SATELLITE IMAGERY SPINNING ACROSS ECNTRL AZ. MODELS SIMILAR IN SLOWLY MOVING UPPER LOW TO VCNTY 4 CORNERS BY 00Z. THIS MAY BE A LITTLE FAST BUT CONSIDERING A KICKER WILL BE MOVING INTO CA LATE TODAY WILL BUY THE MODELS FORECASTED POSITION. THUS...TODAY WE WILL HAVE MORE IN THE WAY OF DYNAMICS TO ADD TO LIFT FOR STORMS. AM MISSING SOME DATA PROGGED FOR 00Z BUT STILL USING OTHER DATA... THERE WILL BE CONSIDERABLE MOISTURE AVAILABLE WITH WEAK-MDT INSTABILITY. BELIEVE MAIN THREAT FROM STORMS TODAY WILL AGAIN BE HEAVY RAIN AS WIND PROFILES DO NOT SHOW MUCH DIRECTIONAL SHEAR WITH FLOW NEAR SRLY FROM 850 TO 500 MB. HOWEVER WITH ADDITIONAL LIFT FROM DYNAMICS WE MAY SEE ISOLD SEVERE THUNDERSTORMS BUT NOT ENOUGH TO WARRANT MENTIONING IN ZONE FORECASTS. K INDEX AND THETA-E PROGS SUGGEST GOOD CHANCE FOR HEAVY RAIN ESPECIALLY ALONG AND NEAR MOUNTAINS FROM COS TO TAD...ALTHOUGH 700-500 LAPSE RATES NOT AS IMPRESSIVE AS WOULD LIKE TO SEE. WILL GO WITH HIGHEST POPS FROM ZONES 71/72 SWRD TO 75 AND LESSER TO THE EAST AS STEERING FLOW STILL SRLY. REST ZOF MOUNTAINS AND SAN LUIS VALLEY SHOULD SEE WIDESPREAD CONVECTION DUE TO ADDITIONAL LIFT FROM APPROACHING UPPER LOW AND PLENTY OF MOISTURE. GUIDANCE TEMPERATURES LOOK GOOD. SR
In the hours before
Special weather statement, Jun 8, 12:16 PM MDT, 1 hour 22 minutes before
COZ060>081-090600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1216 PM MDT SUN JUN 08 1997 ...SOUTH CENTRAL AND SOUTHEAST COLORADO RIVERS CONTINUE TO RUN HIGH... MANY RIVERS IN SOUTH-CENTRAL AND SOUTHEASTERN COLORADO CONTINUE TO RUN HIGH DUE TO RECENT SHOWER AND THUNDERSTORM ACTIVITY AS WELL AS MILD TEMPERATURES OVER THE HIGHER ELEVATIONS. SOME RIVERS...CREEKS AND ARROYOS THAT ARE RUNNING HIGH ARE THE: ARKANSAS RIVER NEAR THE COMMUNITIES OF AVONDALE...LA JUNTA...LAS ANIMAS...NATHROP AND ABOVE CANON CITY CONEJOS RIVER NEAR MOGOTE FOUNTAIN CREEK NEAR FOUNTAIN MONUMENT CREEK NEAR COLORADO SPRINGS CROOKED ARROYO NEAR LA JUNTA COTTONWOOD CREEK NEAR BUENA VISTA CHALK CREEK NEAR NATHROP BEAVER CREEK ABOVE HIGHWAY 115 IN NORTHEAST FREMONT COUNTY DAYTIME TEMPERATURES OVER THE HIGHER ELEVATIONS ARE EXPECTED TO REMAIN RELATIVELY WARM THROUGH THE WEEKEND. STEADY RIVER RISES ARE EXPECT TO CONTINUE WITH SEVERAL RIVERS REACHING BANKFULL STAGES. SOME RIVERS COULD EXCEED BANKFULL LEVELS DUE TO THE CONTINUED SNOWMELT IN COMBINATION WITH SHOWER AND THUNDERSTORM ACTIVITY. COMPUTER MODELS INDICATE THAT A UPPER LEVEL STORM SYSTEM WILL CONTINUE TO INFLUENCE THE REGION WITH SHOWER AND THUNDERSTORM ACTIVITY...HEAVY AT TIMES THROUGH AT LEAST EARLY MONDAY WHICH MAY CONTRIBUTE TO RIVER RISES. THESE RIVERS ARE CURRENTLY FLOWING FAST AND YOU ARE STRONGLY URGED TO STAY AWAY FROM THE BANKS. FAST MOVING WATER CAN ERODE BANKS QUICKLY...POSING A THREAT TO ANYONE STANDING NEARBY. WATER ENTHUSIASTS SHOULD BE VERY CAREFUL ON AND NEAR RIVERS THIS TIME OF YEAR. WITHIN BANK RISES AND MINOR FLOODING ARE TYPICAL DURING THE SNOWMELT RUNOFF SEASON IN COLORADO. HOWEVER...HEAVY RAIN ON TOP OF SNOWMELT CAN QUICKLY LEAD TO MAJOR FLOODING. THE NATIONAL WEATHER SERVICE ADVISES YOU TO STAY INFORMED OF THE LATEST WEATHER FORECASTS AND WARNINGS AND STAY ALERT TO THE WEATHER AROUND YOU. 7
Special weather statement, Jun 8, 12:19 PM MDT, 1 hour 19 minutes before
COZ060>081-090600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1216 PM MDT SUN JUN 08 1997 ...SOUTH CENTRAL AND SOUTHEAST COLORADO RIVERS CONTINUE TO RUN HIGH... MANY RIVERS IN SOUTH-CENTRAL AND SOUTHEASTERN COLORADO CONTINUE TO RUN HIGH DUE TO RECENT SHOWER AND THUNDERSTORM ACTIVITY AS WELL AS MILD TEMPERATURES OVER THE HIGHER ELEVATIONS. SOME RIVERS...CREEKS AND ARROYOS THAT ARE RUNNING HIGH ARE THE: ARKANSAS RIVER NEAR THE COMMUNITIES OF AVONDALE...LA JUNTA...LAS ANIMAS...NATHROP AND ABOVE CANON CITY CONEJOS RIVER NEAR MOGOTE FOUNTAIN CREEK NEAR FOUNTAIN MONUMENT CREEK NEAR COLORADO SPRINGS CROOKED ARROYO NEAR LA JUNTA COTTONWOOD CREEK NEAR BUENA VISTA CHALK CREEK NEAR NATHROP BEAVER CREEK ABOVE HIGHWAY 115 IN NORTHEAST FREMONT COUNTY DAYTIME TEMPERATURES OVER THE HIGHER ELEVATIONS ARE EXPECTED TO REMAIN RELATIVELY WARM THROUGH THE WEEKEND. STEADY RIVER RISES ARE EXPECT TO CONTINUE WITH SEVERAL RIVERS REACHING BANKFULL STAGES. SOME RIVERS COULD EXCEED BANKFULL LEVELS DUE TO THE CONTINUED SNOWMELT IN COMBINATION WITH SHOWER AND THUNDERSTORM ACTIVITY. COMPUTER MODELS INDICATE THAT A UPPER LEVEL STORM SYSTEM WILL CONTINUE TO INFLUENCE THE REGION WITH SHOWER AND THUNDERSTORM ACTIVITY...HEAVY AT TIMES THROUGH AT LEAST EARLY MONDAY WHICH MAY CONTRIBUTE TO RIVER RISES. THESE RIVERS ARE CURRENTLY FLOWING FAST AND YOU ARE STRONGLY URGED TO STAY AWAY FROM THE BANKS. FAST MOVING WATER CAN ERODE BANKS QUICKLY...POSING A THREAT TO ANYONE STANDING NEARBY. WATER ENTHUSIASTS SHOULD BE VERY CAREFUL ON AND NEAR RIVERS THIS TIME OF YEAR. WITHIN BANK RISES AND MINOR FLOODING ARE TYPICAL DURING THE SNOWMELT RUNOFF SEASON IN COLORADO. HOWEVER...HEAVY RAIN ON TOP OF SNOWMELT CAN QUICKLY LEAD TO MAJOR FLOODING. THE NATIONAL WEATHER SERVICE ADVISES YOU TO STAY INFORMED OF THE LATEST WEATHER FORECASTS AND WARNINGS AND STAY ALERT TO THE WEATHER AROUND YOU.4 "7"
Special weather statement, Jun 8, 1:12 PM MDT, 26 minutes before
COZ064-082015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 112 PM MDT SUN JUN 8 1997 ...STRONG THUNDERSTORMS DEVELOPING OVER EASTERN CONEJOS COUNTY... AT 112 PM MDT PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MANASSA IN EASTERN CONEJOS COUNTY. THIS THUNDERSTORM WAS MOVING TO THE NORTH AT 20 MPH. AT 1247 PM MDT A SPOTTER REPORTED 1/4 INCH DIAMETER HAIL IN THE VICINITY OF ANTONITO. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND SOME WILL PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40 MPH AND BRIEF HEAVY RAINFALL. 7
Special weather statement, Jun 8, 1:23 PM MDT, 15 minutes before
PUBLIC INFORMATION STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 124 PM MDT SUN JUN 8 1997 THE FOLLOWING IS A LIST OF FLASH FLOOD SAFETY RULES THAT CAN BE PASSED ALONG TO ALL SOUTHERN COLORADANS. DO NOT DRIVE OR WALK INTO WATER DURING A FLOOD SITUATION. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN FLIP OVER A VEHICLE OR CARRY IT DOWN A CREEK OR RIVER. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING FLOODING EVENTS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. WHETHER IN A VEHICLE OR ON FOOT...DO NOT ATTEMPT TO CROSS BRIDGES...DIPS ...OR LOW SPOTS IF WATER COVERS YOUR PATH. NEVER TRY TO CROSS SWIFTLY FLOWING WATER ON FOOT...BECAUSE YOU COULD BE SWEPT AWAY IN A MATTER OF SECONDS BY THE POWERFUL FORCE OF THE RUSHING WATER. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IMMINENT. AT NIGHT IT IS DIFFICULT TO SEE FLOOD SITUATIONS DEVELOPING. THE FLOODING RAIN MAY BE MANY MILES AWAY FROM YOU...AND YOU COULD FACE QUICKLY RISING WATER WHILE LITTLE OR NO RAIN IS FALLING IN YOUR AREA. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO CREEKS OR RIVERS...WHICH CAN BECOME KILLERS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. THE ROAD OR A BRIDGE MAY BE WASHED OUT AND THE FAST FLOWING WATER COULD BE SEVERAL FEET DEEP. DRIVING INTO THIS SITUATION COULD BE FATAL. DO NOT STAY IN LOW AREAS WHICH CAN FLOOD QUICKLY WHEN WATER IS ON THE RISE. GO TO HIGHER GROUND. NATIONAL WEATHER SERVICE PUEBLO COLORADO
Special weather statement, Jun 8, 1:24 PM MDT, 14 minutes before
PUBLIC INFORMATION STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 124 PM MDT SUN JUN 8 1997 THE FOLLOWING IS A LIST OF FLASH FLOOD SAFETY RULES THAT CAN BE PASSED ALONG TO ALL SOUTHERN COLORADANS. DO NOT DRIVE OR WALK INTO WATER DURING A FLOOD SITUATION. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN FLIP OVER A VEHICLE OR CARRY IT DOWN A CREEK OR RIVER. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING FLOODING EVENTS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. WHETHER IN A VEHICLE OR ON FOOT...DO NOT ATTEMPT TO CROSS BRIDGES...DIPS ...OR LOW SPOTS IF WATER COVERS YOUR PATH. NEVER TRY TO CROSS SWIFTLY FLOWING WATER ON FOOT...BECAUSE YOU COULD BE SWEPT AWAY IN A MATTER OF SECONDS BY THE POWERFUL FORCE OF THE RUSHING WATER. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IMMINENT. AT NIGHT IT IS DIFFICULT TO SEE FLOOD SITUATIONS DEVELOPING. THE FLOODING RAIN MAY BE MANY MILES AWAY FROM YOU...AND YOU COULD FACE QUICKLY RISING WATER WHILE LITTLE OR NO RAIN IS FALLING IN YOUR AREA. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO CREEKS OR RIVERS...WHICH CAN BECOME KILLERS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. THE ROAD OR A BRIDGE MAY BE WASHED OUT AND THE FAST FLOWING WATER COULD BE SEVERAL FEET DEEP. DRIVING INTO THIS SITUATION COULD BE FATAL. DO NOT STAY IN LOW AREAS WHICH CAN FLOOD QUICKLY WHEN WATER IS ON THE RISE. GO TO HIGHER GROUND. NATIONAL WEATHER SERVICE PUEBLO COLORADO
Special weather statement, Jun 8, 1:35 PM MDT, 3 minutes before
PUBLIC INFORMATION STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 135 PM MDT SUN JUN 8 1997 THE FOLLOWING IS A LIST OF SEVERE THUNDERSTORM SAFETY RULES THAT CAN BE PASSED ALONG TO ALL SOUTHERN COLORADANS. SEVERE THUNDERSTORMS CAN BRING DAMAGING WINDS WELL OVER 60 MPH. GO TO A STRONG BUILDING AND GET TO THE LOWEST LEVEL AWAY FROM WINDOWS. LIGHTNING IS A DANGER WITH EVERY THUNDERSTORM...SO TRY TO GET INDOORS. IF CAUGHT OUTSIDE...GET IN A VEHICLE...DO NOT TOUCH METAL OBJECTS...AND AVOID WATER. IN THUNDERSTORMS WITH LITTLE RAIN...GUSTY WINDS OVER 60 MPH ARE POSSIBLE. DO NOT BE TEMPTED TO STAY OUTDOORS...AS DEADLY LIGHTNING CAN STRIKE IN NEARBY AREAS WHERE IT IS NOT RAINING. GO TO A STRONG BUILDING AND STAY AWAY FROM WINDOWS...ELECTRICAL APPLIANCES...AND TELEPHONES...UNTIL THE STORM HAS PASSED INTO THE DISTANCE. SEVERE THUNDERSTORMS OVER WATER...ESPECIALLY RESERVOIRS...CAN BE VERY DANGEROUS...PRODUCING DEADLY LIGHTNING...3/4 INCH OR LARGER DESTRUCTIVE HAIL...AND WINDS GREATER THAN 58 MPH...WHICH CAN CAPSIZE AND SINK BOATS. BOATERS AND THOSE WHO ARE FISHING MUST GO TO SHORE AND FIND SHELTER ON LAND BEFORE SEVERE STORMS ARRIVE. TORNADO-LIKE FEATURES ARE COMMON IN SOUTHERN COLORADO. STRONGLY HEATED AIR MOVES UPWARD RAPIDLY AND IS REPLACED BY SWIRLING WINDS...CREATING DUST DEVILS. COLD AIR FUNNELS ARE FAIRLY WEAK ROTATIONS...THAT CAN TOUCH GROUND BRIEFLY. BOTH CAN BRING MINOR DAMAGE IN A SMALL AREA...AND ARE RARELY LIFE THREATENING. IF YOU SEE SEVERE WEATHER...WHICH IS 3/4 INCH OR LARGER DIAMETER HAIL...DAMAGING WINDS GREATER THAN 58 MPH OR A TORNADO...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE IN PUEBLO. NATIONAL WEATHER SERVICE PUEBLO COLORADO
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 2:26 PM MDT | Flash Flood Warning | PUB | Huerfano | 3 hr |
| Jun 8, 3:17 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 33 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.